Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 27, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 23, 2013, 9:06 AM EDT for Somerset County, Pennsylvania. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2013, 9:06 AM EDT (13:06 UTC)
- Expired
- Aug 23, 2013, 11:00 AM EDT
- In force
- 114 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
861
WGUS51 KCTP 231306
FFWCTP
PAC111-231500-
/O.NEW.KCTP.FF.W.0027.130823T1306Z-130823T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
906 AM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SOMERSET COUNTY...
* UNTIL 1100 AM EDT...
* AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN MOVING INTO WESTERN SOMERSET COUNTY. WITH HEAVY
RAIN ALREADY FALLEN IN THIS AREA...ANY ADDITIONAL HEAVY RAINFALL
WILL LEAD TO FLASH FLOODING IN THE WARNED AREA. THE PENNSYLVANIA
TURNPIKE IN WESTERN SOMERSET COUNTY IS INCLUDED IN THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOMERSET...
ACOSTA AND BOSWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DON'T DROWN! NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 3981 7912 3999 7934 4009 7926 4012 7921
4012 7919 4015 7917 4019 7914 4016 7897
$$
FORECASTER: CR1 follow-up statement
287
WGUS71 KCTP 231440
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1040 AM EDT FRI AUG 23 2013
PAC111-231500-
/O.CON.KCTP.FF.W.0027.000000T0000Z-130823T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
1040 AM EDT FRI AUG 23 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR
WESTERN SOMERSET COUNTY...
AT 1030 AM EDT...DOPPLER RADAR ESTIMATES CONTINUE TO INDICATE HEAVY
RAINFALL ACROSS WESTERN SOMERSET COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOMERSET AND
PORTIONS OF THE PENNSYLVANIA TURNPIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 3981 7912 3999 7934 4009 7926 4012 7921
4012 7919 4015 7917 4019 7914 4016 7897
$$
FORECASTER: CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:34 AM EDT, 32 minutes earlier.
Area forecast discussion, Aug 23, 8:34 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 834 AM EDT FRI AUG 23 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL CLEAR SOUTHERN AREAS OF PENNSYLVANIA BY THIS AFTERNOON. CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE AREA THIS WEEKEND...WITH LESS HUMID AND DRY CONDITIONS EXPECTED THROUGH MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 12Z UPDATE...SHORTWV EVIDENT IN SATL/RDR IMAGERY OVR NRN WV BRINGING SLOW-MOVG MODERATE TO LOCALLY HVY SHOWERS WITH EMBEDDED THUNDER TO SWRN SOMERSET COUNTY. CURRENTLY MONITORING THIS AREA AS 1-3HR FFG IS RATHER LOW AROUND 1-1.5 INCHES. HI-RES MESO GUIDANCE MAINTAINS PCPN ACRS THE LAURELS INTO PARTS OF THE S-CENTRAL MTNS THRU MID-LATE MORNING. THEREFORE MADE SOME MINOR CHANGES TO NEAR TERM WITH THIS UPDATE AND WILL SEE HOW THINGS EVOLVE...AS THE FRONT APPEARS TO BE SLOWER MOVING THAN THE GUIDANCE HAD PREVIOUSLY FCST. ADDITIONAL SHORTWV ENERGY IS PROGGED TO CROSS THE AREA THIS AFTN - BUT IT SHOULD BE ACTING ON INCREASINGLY DRIER AIR/LIMITED INSTABILITY. IN SHORT..NOT EXPECTING MUCH ACTIVITY BEYOND 18Z. PREVIOUS DISCUSSION... POPS DIMINISH RAPIDLY THIS AFTERNOON AS DRIER AIR FINALLY REACHES SOUTH CENTRAL AREAS. THE NORTHERN HALF OF PA WILL BE MOST DEEPLY INTO THE DRIER AIR AND WILL SEE THE MOST SUNSHINE TODAY...PUSHING MAX TEMPS TO AROUND 80. HIGHS ACROSS THE LAUREL HIGHLANDS WHICH WILL SEE THE MOST CLOUD COVER SHOULD ONLY REACH THE MID 70S. THE LOWER SUSQ AND SOUTH CENTRAL MOUNTAINS SHOULD SEE HIGHS REACH THE LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... CLEARING SKIES AND TRANQUIL CONDITION ARE EXPECTED TONIGHT...WITH VALLEY FOG FORMING. MINS WILL BE QUITE CHILLY ACROSS THE NORTH... REACHING THE LOWER TO MIDDLE 40S IN THE COLDER VALLEYS. MINS WILL RANGE FROM THE LOWER TO MIDDLE 50S FOR MUCH OF THE REMAINDER OF CENTRAL PA. HIGH PRESSURE SHOULD BRING A PARTLY TO MOSTLY SUNNY DAY FOR MOST OF CENTRAL PA ON SATURDAY. SOME INCREASING ONSHORE FLOW AROUND THE SFC HIGH BUILDING OVER SOUTHERN NEW ENGLAND MAY BRING SOME MARINE MOISTURE IN FAR SOUTHEASTERN SECTIONS. STRONGER ONSHORE FLOW LOOKS TO IMPACT AREAS SOUTH OF THE MASON DIXON LINE...SO THE IMPACT OF THIS FLOW IS EXPECTED TO BE RELATIVELY MINOR AT THIS TIME. HIGHS SHOULD RANGE FROM THE MID 70S NORTH TO THE LOWER 80S SOUTH. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... OVERVIEW...LITTLE HAS CHANGED IN THE LAST TWO NWP CYCLES WITH THE FCST PATTERN OR AREAS OF UNCERTAINTY. THE LARGE SCALE FLOW WILL CONSIST OF A BUILDING/STRONG UPPER RIDGE OVER THE PLAINS/MS VLY WITH MEAN TROUGHS JUST OFF THE WEST AND EAST COASTS. THERE IS STILL VERY GOOD AGREEMENT WITH THESE SYNOPTIC SCALE FEATURES. ON THE OTHER HAND...SHORTWV DETAILS AROUND THE PERIPHERY OF THE RIDGE CONTINUE TO VARY WITH RESULTING DOWNSTREAM IMPACTS ON THE SFC/PCPN PATTERN OVER THE PA AND ADJACENT STATES. THEREFORE THE FINAL MEDIUM RANGE GRIDS CONTINUED TO EMPHASIZE A CONSENSUS APPROACH BLENDING THE PREVIOUS OFFICIAL FCST WITH THE NEWEST DATA...WHICH TYPICALLY LEADS TO A MORE ACCURATE FCST AND BETTER VERIFICATION SCORES VS. THE OLDER GUIDANCE. HIGHLIGHTS...A MODIFIED CANADIAN HIGH PRESSURE SYSTEM WILL DOMINATE THE REGIONAL PATTERN THROUGH THE WEEKEND...BRINGING RELATIVELY COOL NIGHTS/MORNINGS WITH VALLEY FOG..AND SUNSHINE WITH COMFORTABLE HUMIDITY DURING THE DAY. FRI-SUN TEMPS WILL AVG NEAR NORMAL WITH LOWS A BIT ON THE COOL SIDE GIVEN ABNORMALLY DRY AIR/PWS. EXPECT A MORE UNSETTLED AND INCREASINGLY HUMID PATTERN TO EVOLVE DURING THE MON-WED TIMEFRAME AS THE SENSIBLE WEATHER FOCUS SHIFTS TO ONE OR MORE UPPER-LEVEL DISTURBANCES CRESTING THE RIDGE AND DIVING ESEWD TOWARD THE NE/MID-ATLC STATES IN A WNW FLOW ALOFT. BY THE END OF THE PERIOD...THE OPRN EC/GFS/CMC CARRY A RATHER WELL-DEFINED SFC LOW THRU THE NRN MID-ATLC/NEW ENGLAND STATES WITH AN ASSOC QPF MAXIMA SUGGESTING SOME DEGREE OF CONVECTIVE ENHANCEMENT. MEANWHILE THE ENS MEANS ARE FARTHER NWD IN A MANNER MORE TYPICAL OF THE SEASON. THE DIFFICULTY IN RESOLVING THE TIMING/TRACK OF SHORTWVS KEEPS CONFIDENCE IN THE SFC/PCPN DETAILS LOW. TEMPS SHOULD TREND HIGHER TO THE WARM SIDE OF CLIMO BUT THE WARMTH COULD BE TEMPERED TO SOME EXTENT BY CONVECTIVE INFLUENCES. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... LINGERING SHOWERS WILL DRIFT THROUGH CENTRAL PENNSYLVANIA THIS MORNING...WITH ONLY LIGHT ACCUMULATIONS. THE MAIN ARE OF IMPACT WILL BE OVER THE SOUTHERN LAURELS. EXPECT PATCHY FOG TO SLOWLY LIFT THIS MORNING...WITH MVFR AND LOWER AT THE WESTERN TAF SITES. ALL LOWERING CONDITIONS WILL LIFT BY 15Z AT THE LATEST. DRIER AIR MOVES INTO THE STATE AND VFR CONDITIONS WILL DOMINATE. THE REST OF THE PERIOD. OUTLOOK... FRI-MON...GENERALLY VFR. TUE...AREAS OF REDUCED CONDITIONS WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...STEINBUGL SHORT TERM...DEVOIR LONG TERM...STEINBUGL AVIATION...CERU
Hazardous weather outlook, Aug 23, 4:05 AM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 405 AM EDT FRI AUG 23 2013 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-240815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 405 AM EDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:37 AM EDT | Areal Flood Advisory | CTP | Somerset | 113 min |
| Aug 23, 10:46 AM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 89 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.